Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 174, NWS Twin Cities, MN

August 21, 2025Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 21, 2025, 8:20 PM CDT for Lac qui Parle County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2025, 8:20 PM CDT (01:20 UTC)
Expired
Aug 21, 2025, 9:05 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Lac qui Parle County, MN

The radar

The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2017 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-6.1

Open this sounding in Storm Lab

The text

As transmitted.

347 
WUUS53 KMPX 220120
SVRMPX
MNC073-220215-
/O.NEW.KMPX.SV.W.0174.250822T0120Z-250822T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
820 PM CDT Thu Aug 21 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lac qui Parle County in west central Minnesota...

* Until 915 PM CDT.

* At 820 PM CDT, a severe thunderstorm was located 10 miles north of 
  Bellingham, or 28 miles southwest of Morris, moving south at 15 
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect
           hail damage to roofs, siding, windows, and vehicles.
           Expect wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bellingham, Nassau, Louisburg and Big Stone National Wildlife 
  Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 4516 9604 4513 9602 4505 9627 4504 9645
      4527 9645 4527 9642 4526 9640 4525 9629
      4522 9627 4522 9622 4519 9617 4520 9614
      4517 9609
TIME...MOT...LOC 0120Z 342DEG 14KT 4529 9628

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
3 follow-up statements
069 
WWUS53 KMPX 220133
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT Thu Aug 21 2025

MNC073-220215-
/O.CON.KMPX.SV.W.0174.000000T0000Z-250822T0215Z/
Lac qui Parle MN-
833 PM CDT Thu Aug 21 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT 
FOR NORTHWESTERN LAC QUI PARLE COUNTY...

At 833 PM CDT, a severe thunderstorm was located 7 miles north of 
Bellingham, or 29 miles southwest of Morris, moving south at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Bellingham, Nassau, Louisburg and Big Stone National Wildlife 
  Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 4516 9604 4513 9602 4505 9627 4504 9645
      4527 9645 4527 9642 4526 9640 4525 9629
      4522 9627 4522 9622 4519 9617 4520 9614
      4517 9609
TIME...MOT...LOC 0120Z 342DEG 14KT 4528 9628

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
967 
WWUS53 KMPX 220158
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Thu Aug 21 2025

MNC073-220215-
/O.CON.KMPX.SV.W.0174.000000T0000Z-250822T0215Z/
Lac qui Parle MN-
858 PM CDT Thu Aug 21 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT 
FOR NORTHWESTERN LAC QUI PARLE COUNTY...

At 858 PM CDT, a severe thunderstorm was located near Bellingham, or 
28 miles northwest of Montevideo, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Bellingham, Nassau and Louisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Continuous cloud to ground lightning is occurring with this storm. 
Lightning is one of nature's leading killers. Remember, if you can 
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4513 9602 4505 9627 4504 9645 4517 9645
      4518 9634 4522 9622 4521 9620 4519 9617
      4520 9614 4517 9609 4516 9604
TIME...MOT...LOC 0133Z 342DEG 14KT 4524 9626

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
607 
WWUS53 KMPX 220205
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
905 PM CDT Thu Aug 21 2025

MNC073-220215-
/O.CAN.KMPX.SV.W.0174.000000T0000Z-250822T0215Z/
Lac qui Parle MN-
905 PM CDT Thu Aug 21 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHWESTERN LAC QUI 
PARLE COUNTY...

The storm which prompted the warning has weakened below severe 
limits, and has exited the warned area. Therefore, the warning has 
been cancelled. However, heavy rain is still possible with this 
thunderstorm.

&&

LAT...LON 4513 9602 4505 9627 4504 9645 4517 9645
      4518 9634 4522 9622 4521 9620 4519 9617
      4520 9614 4517 9609 4516 9604
TIME...MOT...LOC 0158Z 342DEG 14KT 4514 9621

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:15 PM CDT, 2 hours 5 minutes earlier. Its key messages:

  • Tonight into Friday, scattered thunderstorms along a passing cold front. A few storms could produce gusty winds and large hail.
  • This weekend and early next week, cooler temperatures with highs in the 60s and lows in the 40s.
Area forecast discussion, Aug 21, 6:15 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT Thu Aug 21 2025

.KEY MESSAGES...

- Tonight into Friday, scattered thunderstorms along a passing
  cold front. A few storms could produce gusty winds and large
  hail.

- This weekend and early next week, cooler temperatures with
  highs in the 60s and lows in the 40s.

&&

.DISCUSSION...
Issued at 149 PM CDT Thu Aug 21 2025

TODAY THROUGH FRIDAY...It was another summer-like day with
partly cloudy skies and temperatures in the mid 80s across
western Minnesota, to mid 70s across western Wisconsin. Winds
were out of the south, owing partially to being on the back side
of a surface high pressure, and also ahead of an approaching
cold front.

This cold front is forecast to slowly pass through the region
later tonight into Friday. As it does, a weak shortwave aloft
will help spark some showers and thunderstorms along it. These
are expected to get started in the western Dakotas late this
evening, and move into western Minnesota late tonight into early
Friday morning. Forecast soundings show a fairly robust amount
of elevated convection, with 2000 to 3000 J/kg across western
Minnesota, and there is enough deep layer shear from the upper
level jet to support some organized convection. The storm
prediction center has introduced a small area of Slight Risk
across the far western part of the area, and this is for a wind
and hail threat. Since this will be elevated convection, the
risk for tornados is very low.

These storms will most likely be at their strongest as they
move into western Minnesota late tonight into Friday morning,
but then should weaken throughout the morning as they move east
and outrun the instability. There is a chance for storms to
strengthen again later in the day. For that reason, the Storm
Prediction Center has only a Marginal Risk (1 out of 5) for the
region on Friday. After the storms move through, northwest winds
will start to increase and bring cooler and drier air across the
region.

SATURDAY THROUGH WEDNESDAY...This cooler and drier will be a
noticeable change come this weekend. Highs on Saturday will
struggle to reach 70 degrees with breezy northwest winds.
Forecast soundings also show increasing clouds during the day.
The same holds true for Sunday. On both of these days, there is
a small chance for rain showers, but give the shallow nature of
the instability in the forecast soundings, at this point
confidence in precipitation this weekend has decreased compared
to the last couple of days.

Looking ahead, high pressure will settle across the region,
keeping conditions dry, but will also lessen the winds.
Temperatures will remain on the cool side for Monday and
Tuesday, but gradually increase toward the end of the week. By
Wednesday and Thursday, temperatures will be in the mid 70s, but
that is still a couple degrees below normal for late August.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 559 PM CDT Thu Aug 21 2025

VFR conditions this evening with clearing skies as the sun sets.
A cold front was located to the northwest, and this will be the
focus for showers and thunderstorms early Friday morning for
most TAF sites. Meanwhile KAXN could see some thunderstorms at
the start of the TAF period, but they should weaken and dive
south.

KMSP...VFR conditions overnight. Showers and thunderstorms will
approach from the west Friday morning, so have narrowed down the
tempo to 14-17Z, when the most likely time frame is for storms.
Once they move through, expect some mid level clouds, and then
winds will become more northwest toward the afternoon/evening.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 10-15G25 kts.
SUN...VFR, chc -SHRA/MVFR. Wind NW 5-15kts.
MON...VFR. Wind NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...JRB
AVIATION...JRB
Hazardous weather outlook, Aug 21, 3:04 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT Thu Aug 21 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
222015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
304 PM CDT Thu Aug 21 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms are possible tonight into
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms will redevelop across portions of the Twin
Cities, southern Minnesota, and western Wisconsin on Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight and Friday.

jrb

In the hours before

Special weather statement, Aug 21, 7:06 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Thu Aug 21 2025

MNZ047-220030-
Stevens MN-
706 PM CDT Thu Aug 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STEVENS COUNTY
UNTIL 730 PM CDT...

At 706 PM CDT, Law enforcement reported a strong thunderstorm near
Chokio, or 17 miles west of Morris, moving south at 20 mph.

HAZARD...Half inch size hail.

SOURCE...Law enforcement reported.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Chokio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4565 9625 4566 9619 4541 9614 4541 9617
      4542 9624 4559 9624 4559 9625
TIME...MOT...LOC 0006Z 341DEG 18KT 4558 9627

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:06 PM CDTSpecial Weather StatementMPXStevens24 min
Aug 21, 9:00 PM CDTSpecial Weather StatementMPXLac qui Parle45 min
Aug 22, 9:51 AM CDTRiver Flood WarningMPXLe Sueur, Scott, Sibley21 days
Aug 22, 9:51 AM CDTRiver Flood WarningMPXCarver, Scott, Sibley21 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.